Tinnitus onset rates from chemotherapeutic agents and ototoxic antibiotics: Results of a large prospective study

Marilyn F. Dille, Dawn Konrad-Martin, Frederick Gallun, Wendy J. Helt, Jane S. Gordon, Kelly M. Reavis, Gene W. Bratt, Stephen A. Fausti

Research output: Contribution to journalArticle

30 Scopus citations

Abstract

Background and Purpose: To report on the incidence and relative risk of tinnitus onset from a variety of drug therapies known to be ototoxic. Two main questions were asked: (1) What is the prevalence and incidence of tinnitus among patients treated with cisplatin, carboplatin, or ototoxic antibiotic therapies? (2) Do commonly reported treatment or subject factors confound or modify the incidence of tinnitus onset? Data Collection and Analysis: A prospective observational study design was used to evaluate occurrence of significant otologic changes in 488 veterans (962 ears) receiving chemotherapeutic agents (cisplatin, carboplatin), ototoxic antibiotics (primarily aminoglycoside), or nonototoxic drugs (control medications). A subset of 260 veterans lacking tinnitus prior to drug exposure was used to compare rates of tinnitus onset. Subjects were tested prior to, during, and following their treatment. Planned comparisons using logistic regression, analysis of variance (ANOVA), and χ2 statistics were made among groups by the type of medication taken, age, presence of preexisting hearing loss, days on drug, and cumulative dose of drug. Results: Baseline tinnitus rates were high (nearly 47%) relative to the general population of a similar age. Subjects with exposure to ototoxic medications had significantly increased risk for developing tinnitus. Those on chemotherapeutic agents were found to have the greatest risk. Cisplatin elevated the risk by 5.53 times while carboplatin increased the risk by 3.75 over nonototoxic control medications. Ototoxic antibiotics resulted in borderline risk (2.81) for new tinnitus. Contrary to other reports, we did not find that subject factors (increased age or pre-existing hearing loss) or treatment factors (days on drug or cumulative dose) contributed to rates of tinnitus onset during treatment. Conclusions: This large prospective study confirms that new tinnitus during treatment is associated with chemotherapy and with certain ototoxic antibiotic treatment. Cisplatin and carboplatin were found to be the most potent ototoxic agents causing tinnitus at much greater numbers than the other drugs studied. Implications for counseling and audiological resource allocation are discussed.

Original languageEnglish (US)
Pages (from-to)409-417
Number of pages9
JournalJournal of the American Academy of Audiology
Volume21
Issue number6
DOIs
StatePublished - Jun 1 2010

Keywords

  • Ototoxicity
  • Ototoxicity monitoring
  • Tinnitus
  • Veterans

ASJC Scopus subject areas

  • Speech and Hearing

Fingerprint Dive into the research topics of 'Tinnitus onset rates from chemotherapeutic agents and ototoxic antibiotics: Results of a large prospective study'. Together they form a unique fingerprint.

  • Cite this